Texas, 2018

Strong Wind in Texas, January 11, 2018

January 11, 2018 · NWS BRO · 3 events in 3 counties and zones

A blast of very dry air, fed by strong northwest flow at all levels of the atmosphere that originated from the Pacific, rather than the North Pole, surged through the southern Rockies and Sierra Madre Oriental on its way to south Texas and the Rio Grande Valley on January 11th, 2018. Downslope flow during the afternoon of the 11th pushed temperatures well into the 80s, but dropped humidity into…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A blast of very dry air, fed by strong northwest flow at all levels of the atmosphere that originated from the Pacific, rather than the North Pole, surged through the southern Rockies and Sierra Madre Oriental on its way to south Texas and the Rio Grande Valley on January 11th, 2018. Downslope flow during the afternoon of the 11th pushed temperatures well into the 80s, but dropped humidity into the teens as northwest winds picked up to 15 to 25 mph, on average.

The true front arrived by mid to late afternoon across the Rio Grande Plains and South Texas Brush Country ranchlands, then surged into the Rio Grande Valley from sunset through 11 PM. Very strong winds, as high as 60 mph just above the surface, slammed into the region, creating scattered power outages, a number of grass fires, and localized wind damage to trees, power poles, and some roofs. Downed power lines caused numerous small grass fires between Edinburg and Mission, with additional small trees/limbs down in Combes (near Harlingen). At Brownsville/South Padre Island International Airport, a blown down line sparked a small wildfire just down the road from the NWS office. Sustained winds of 25 to 35 mph with frequent gusts ranging|from 40 to nearly 55 mph lasted for about three hours in most inland locations, but up to nine hours along the Lower Texas coast, where the moderate gale persisted well into the night of the 11th and into the pre-dawn hours of the 12th|. |Preliminary power outage statistics across the Valley suggested between 3,000 and 5,000 customers lost power during the peak of the gusts, based on preliminary reports from local power providers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 11, 2:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 11, 2:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
236 PM CST Thu Jan 11 2018

.SHORT TERM (Tonight through Friday Night): Northwest winds have
increased this afternoon, and dew points are decreasing rapidly, but
the colder and driest air will take a little more time to envelope
the area. Look for low temperatures in the 40s tonight under mostly
clear skies. Enough wind will remain to dip wind chill index values
into the middle 30s early Friday morning. Friday will be cooler and
drier, with less wind as high pressure spreads out over the area,
and with high temperatures in the 60s. Friday night will be cooler
with low temperatures in the 30s and 40s as winds decrease to light.

.LONG TERM (Saturday through Thursday): 500mb trough across the
eastern half of the country Saturday will provide west to
northwest flow aloft across south Texas. As the trough deepens
across the eastern U.S. Sunday...winds aloft will veer more to the
northwest. At the surface...high pressure across the northern
plains Saturday will build into the south-central and southeast
U.S. on Sunday. Dry and cool weather will prevail through the
weekend before an onshore flow returns Monday ahead of a cold
front moving into north TX Mon afternoon. Low to mid level
moisture should pool along and ahead of the front Mon night into
Tuesday before the cold front moves through the CWA Tues
afternoon. This will provide a slight chance to chance of rain
across the Rio Grande valley Mon night into Tuesday. A coastal
trough is progged to develop along the lower TX coast Tues night
into Wednesday and this will continue to provide a chance of
rain...mainly across the coastal sections...through the rest of
the forecast period. Temperatures will be near normal Monday and
below normal Tuesday through Thursday.
&&

.MARINE (Tonight through Friday night): Strong, offshore northwest
winds and building seas will evolve this afternoon. May still need a
short fuse small craft advisory this afternoon if winds
strengthen quickly enough before the gale warning takes effect
this evening. Strong winds and high seas will persist tonight.
Seas won't have a chance to fully rise right near the coast due to
the offshore flow and limited fetch. Winds and seas will lower to
small craft advisory criteria on Friday, with improved conditions
Friday night.

Saturday through Tuesday...Winds will increase from the northeast
across the coastal waters Saturday as surface high pressure
building southward across the central United States Sat afternoon
increases the pressure gradient across the lower Texas coast.
Moderate to strong northeast winds will develop across the western
Gulf of Mexico Saturday and small craft advisories may be needed
for the offshore waters. The pressure gradient should weaken
across the coastal waters Sunday and winds will diminish and veer
to the east Sun afternoon. Light east winds Sunday will veer to
the southeast Sun night and increase. Moderate southeast winds
will prevail across the coastal waters Monday before a cold front
moves offshore the lower TX coast Tuesday providing strong
northeast winds in the wake of the front Tues afternoon. Small
craft advisories will be needed for the coastal waters on Tuesday.
&&

.FIRE WEATHER...A red flag warning is in place for all but the two
partial county coastal zones. Low relative humidity values will
continue on Friday, dropping into the teens for a few hours in the
afternoon, with light to moderate northwest winds. Do not expect red
flag conditions again on Friday, however, but elevated fire weather
conditions may persist.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  45  61  46  64 /   0   0   0   0
BROWNSVILLE          44  63  43  66 /   0   0   0   0
HARLINGEN            43  64  41  65 /   0   0   0   0
MCALLEN              45  66  42  67 /   0   0   0   0
RIO GRANDE CITY      44  66  39  66 /   0   0   0   0
SOUTH PADRE ISLAND   49  59  51  63 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST this evening for TXZ248>255.

     Wind Advisory until midnight CST tonight for TXZ248>250-252-253.

     Wind Advisory from 6 PM this evening to noon CST Friday for
     TXZ251-254>257.

GM...Gale Warning from 6 PM this evening to noon CST Friday for
     GMZ130-132-135-150-155-170-175.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/61
Hazardous weather outlook, Jan 11, 5:00 AM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Brownsville TX
500 AM CST Thu Jan 11 2018

TXZ248>257-121100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
500 AM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for much of deep south Texas as
lower relative humidity values and strong winds increase allowing
for the potential for rapid spread of fire.

Windy conditions expected today across much of deep south Texas.
Wind gusts may top 40 miles per hour at times, especially this
afternoon and evening.

A high risk for rip currents is expected along area beaches later
this afternoon and overnight tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy conditions possible along the immediate coastline. Winds may
gust in excess of 40 miles per hour at times.

Elevated Rip Currents expected Friday and Friday night then again
Sunday night through Wednesday

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-121100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
500 AM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Gale Warning is in effect from this evening through the
overnight hours for both the Laguna Madre and Gulf Waters. Winds
may gust to 40 to 45 knots at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning is in effect through Noon Friday for both the
Laguna Madre and Gulf Waters. Winds may gust to 40 to 45 knots at
times.

Small Craft Advisories may continue Friday afternoon and evening
as winds diminish to 20 to 25 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Frye

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Zapata

When
January 11, 5:00 PM CST to 5:30 PM CST
Where
Zapata forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The Emergency Management Coordinator of Zapata County, Texas, reported several large limbs blown down near a house in the city of Zapata, and the canopy of a gas station along US 83 was flipped off its moorings, causing minor damage to vehicles underneath but no injuries. Peak gusts were estimated at 50 mph; the nearby Zapata County Airport which is a bit wind-protected, reached 40 mph.

Strong Wind, Hidalgo

When
January 11, 7:15 PM CST to 9:15 PM CST
Where
Hidalgo forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Peak gusts ranged generally from 39 to 54 mph (peak 11 north of Edinburg at the South Texas International Airport) during the mid evening of January 11. Numerous small structural fires and other small grass fires were reported by Edinburg Fire, and multiple power lines were reported downed in Mission from the same post-frontal surge of northwest winds.

Strong Wind, Cameron

When
January 11, 7:30 PM CST to 10:30 PM CST
Where
Cameron forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

A surge of strong winds behind the dry front late on January 11th produced peak gusts between 44 and 54 mph during the mid evening. Peak gusts of 53 mph at Harlingen/Valley International Airport (903 PM CT) and 54 mph at Bayview/Cameron County Airport (739 PM) partially contributed to patchy minor damage, including a tree down in Combes; the gusty winds at Brownsville/South Padre Island International Airport (50 mph at 840 PM) sparked a brief fire on the airport grounds when a transformer blew near Iowa Avenue.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738276, 738277, 738278.